Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 204, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 5, 1997, 1:38 AM CST for Jasper County, Lawrence County, Newton County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 5, 1997, 1:38 AM CST (07:38 UTC)
- Expired
- Nov 5, 1997, 2:30 AM CST
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Jasper County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 1:50 AM CST | Hail 1 | Sarcoxie, MO | |
| Nov 5, 2:10 AM CST | Hail 0.75 | Jasper, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 050740 RRA SVRSGF MOC097-109-145-050830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 138 AM CST WED NOV 5 1997 * SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY - SOUTHWESTERN MISSOURI LAWRENCE COUNTY - SOUTHWESTERN MISSOURI EASTERN NEWTON COUNTY - SOUTHWESTERN MISSOURI * UNTIL 230 AM CST * SOME AREAS AFFECTED SARCOXIE STOTTS CITY PIERCE CITY * AT 135 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED NE NEWTON COUNTY 5 MILES EAST OF DIAMOND AND WAS MOVING NORTHEAST AT 35 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DSA/DR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 2:42 PM CST, 10 hours 56 minutes earlier.
Area forecast discussion, Nov 4, 2:42 PM CST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CCF INFORMATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CST TUE NOV 4 1997 1ST PD FCST PROBLEMS...WHEN PCPN BEGINS. 19Z SFC MAP SHOWS LOW OVR N CENTRAL KS WITH TROF INTO WRN OK. DEWPOINTS ARE IN THE 30S ATTM WITH UPPER 40S IN NRN TX. CI/AC ACROSS CWA WITH TEMPS CLIMBING CLOSE TO FCST VALUES WITH THE HELP OF SW FLOW AS SHOWN BY 8H PROFILERS. MODELS IN GD AGREEMENT WITH NEXT UPPER LEVEL SHORTWAVE DIGGING OVR MO BY WEDNESDAY/THURSDAY. MEANWHILE AT LOWER LEVELS...GD Q-VECTOR CONVERGENCE OVR CENTRAL OK/KS BY 2ND PD BUT MOISTURE IS LIMITED. HOWEVER...MODELS SHOWING MOST OF MOISTURE WILL MOVE INTO SOUTH CENTRAL AND SERN MO BY WEDNESDAY MORNING. LOOKS LIKE PCPN WL BEGIN DURING THE EARLY MORNING HOURS IN CWA...WITH HIGHER POPS FROM SGF AND POINTS E. AS FOR TEMPS FAN/FWC ARE IN FAIRLY GD AGREEMENT...DONT SEE A REASON TO TAMPER WITH. 1ST PD RECOMMENDATIONS...SE KS/JLN WL BE ON THE LOW END OF THE POPS AND UNO THE HIGHEST. LOOKS LIKE PCPN WL BE ALL LIQUID AND MIGHT HANG ARND UNTIL THURSDAY MORNING FROM SGF AND POINTS E. SE KS/JLN...CLOUDY. 50 POPS OF SHRA. LOW 45 TO 50. WNDS S 10/15 MPH. SGF/AIZ.....CLOUDY. 60 POPS OF SHRA. LOW 40 TO 45. WND S 10 MPH. UNO.........CLOUDY. 70 POPS OF SHRA. LOW LOW 40S. WND S 10 MPH. 2ND POPS SHOULD BE AT LEAST LIKELY FOR ALL CWA. SGF WC 043/049 038/050 030 07696 JLN WC 045/052 040/053 033 07585 SS
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.